Illinois, 2020

Tornado and Flash Flood in Illinois, May 28, 2020

May 28, 2020 · NWS LSX · 3 events in 2 counties and zones

As a cold front moved through the region, widespread showers and storms developed. Some of the storms produced damaging winds, large hail, flash flooding and even one isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front moved through the region, widespread showers and storms developed. Some of the storms produced damaging winds, large hail, flash flooding and even one isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 28, 2:14 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 28, 2:14 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
314 PM CDT Thu May 28 2020

.SHORT TERM...  (Through Late Friday Night)
Issued at 300 PM CDT Thu May 28 2020

An extensive band of rain/showers and some embedded thunder
currently stretching from southeast IA across western MO into
southeast KS is spanning a slowly advancing cold front and is
being driven to a large degree by mid level frontogenetic forcing
associated with a northern stream trof moving into the upper MS
Valley and the southern stream upper trof/low centered through the
lower-middle MS Valley. This band is impacting northeast MO at this
time and will probably slide a bit into central MO into the early
evening. Further east much of the CWA is currently experiencing
scattered thunderstorms which are being fueled by MLCAPE of
roughly 1000+ j/kg. We should continue to see scattered
thunderstorms for the remainder of the afternoon into the early
evening, perhaps at times organizing into small clusters or bands.
Deep layer shear is quite weak and any severe weather threat
would appear to be rather isolated damaging winds, potentially a
wet microburst or where some cold pools could merge. There is also
an isolated threat of heavy rain where these bands could produce
a period of training.

The current expectation is that the overall coverage of precipitation
and especially storms should diminish after 00z with diminishing
heating and associated decrease in instability. The aforementioned
band of frontogenetically forced precipitation should also
gradually lose its structure as it moves east owing to the lifting
and weakening southern stream upper trof/low. This trend will
continue late evening into overnight at a more accelerated clip
with coverage of showers and any residual storms diminishing
quickly. This will occur in association with the advancing cold
front and continued east-northeast movement and weakening of the
upper low/trof as it phases with the northern stream trof.

There could be a few lingering showers in far southeast MO and
southwest IL early on Friday morning as the cold front and upper
trof continues to move east. The main story on Friday will be
somewhat gusty northwest winds in the wake of the cold front that
will usher in cooler and less humid air and finally bring a period
of dry weather.

Glass

.LONG TERM...  (Saturday through Next Thursday)
Issued at 300 PM CDT Thu May 28 2020

The latest guidance continues show a highly amplified upper air
pattern across NOAM this weekend with our region strongly under
the influence of a deep longwave trof over eastern NOAM. This
pattern will maintain surface high pressure across the Mid MS
Valley region through the weekend with lower humidity and cooler
temperatures and all the guidance supports below normal
temperatures.

Like mentioned yesterday we need to keep a wary eye on the
northwest flow in this pattern for potential short waves that
could either bring more cloud cover or perhaps high-based showers
or remnants of a decaying Plains MCS. One such wave should at
least bring us an increase in clouds Saturday afternoon and
evening. The NAM wants to actually bring precipitation into
central MO but at this time there is really no appreciable low
level forcing that would strongly support this scenario and thus a
dry forecast with more clouds has been maintained.

We will see progression of the pattern heading into the first
half of next week as the eastern NOAM trof moves into the western
Atlantic and the Plains upper ridge builds into the MS Valley.
The models overall agree on this scenario however depart on the
amplitude and strength of the upper ridge after Tuesday. Given
this pattern shift, we will still see a return of summer heat
more typical of June in the Tuesday and Wednesday time frame when
south-southwest low level flow will become established and
temperatures should rise to above normal levels.

Like mentioned yesterday from late Wednesday into Thursday there
is a bit more uncertainty with a decent amount of spread in the
deterministic models and ensemble prediction systems. The
differences continue to revolve around the strength and extent of
upper ridging from the Plains into the mid MS Valley and the depth
of trofing from the Great Lakes into the eastern U.S.. The ECMWF
remains quite bullish with this trofing with a cold frontal
passage through the CWA Wednesday night into Thursday. There has
also been a trend in the operational GFS to at least bring a front
into the northern CWA. The progress and position of this front
will ultimately impact thunderstorm chances and longevity of the
above normal temperatures.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1242 PM CDT Thu May 28 2020

Scattered thunderstorms have developed across eastern Missouri and
parts of southwest IL, and the metro St. Louis terminals will
have the biggest potential for thunder impacts this afternoon.
Currently the size of individual storms is small so pinning down a
time they will impact a terminal is difficult and have opted for
either VCTS or a short TEMPO group for now.

Showers will be the more dominant precipitation impacting KCOU
and KUIN this afternoon and evening with a lesser threat of
thunderstorms, however MVFR flight conditions should largely
dominate at these locations.

Overall the thunder threat should diminish after 01-02z. A band of
stratus with an advancing cold front will move into eastern MO and
west central IL near 05z and then should depart by 11z or so.

Northwest winds gusting up to 20 kts will dominate on Friday with
VFR flight conditions.

SPECIFICS FOR KSTL:

Scattered thunderstorms have developed across eastern Missouri,
and gauging the direct impact to KSTL is difficult to pin down
given their small size until they congeal. I have opted for VCTS
for now and will amend accordingly.

Overall the thunder threat should diminish after 01-02z with
showers at times this evening. A band of stratus associated with
an advancing cold front will move into the terminal near 05z
bringing MVFR flight conditions, and then should depart by 11z or
so.

Northwest winds gusting up to 20 kts will dominate on Friday with
VFR flight conditions.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 28, 2:36 PM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
336 PM CDT Thu May 28 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
336 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across parts of eastern Missouri and
western Illinois through early this evening. A strong storm with
gusty winds is possible. Also a few storms could produce locally
heavy rain and localized flash flooding.

Major flooding is occurring along the Illinois River above Hardin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms across parts of the area Wednesday
through Thursday.

Major flooding is occurring along the Illinois River above Hardin.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to relay any reports of flooding, rainfall greater
than 2 inches, or strong winds.

Glass

In the hours before

Local storm report, May 28, 12:50 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     HEAVY RAIN       2 NE GRANITE CITY       38.73N 90.10W
05/28/2020  M1.08 INCH       MADISON            IL   PUBLIC

&&

TES

The radar

The St Louis radar (KLSX), 125 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Pike

When
May 28, 3:20 PM CST to 6:00 PM CST
Where
Pike County, 1.47 mi NNW of Hull Arpt to 1.4 mi ENE of Magner
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.739, -91.232

Up to three inches of rain fell in about an hour causing flash flooding, including on Illinois Route 106 between Hull and Kinderhook.

Tornado, Montgomery

When
May 28, 4:50 PM CST to 4:55 PM CST
Where
Montgomery County, 3.34 mi NNE of Barnett to 1.99 mi S of Waggoner
Rating
EFU
Path length
2.88 mi
Path width
100 yd
Reported by
Public
Coordinates
39.313, -89.671

Based on multiple images and videos provided by several parties, a landspout tornado formed at approximately 2250 UTC and tracked along the I-55 corridor. The starting and ending points are estimated and based on information received.

Thunderstorm Wind, Montgomery

When
May 28, 4:50 PM CST
Where
Montgomery County, 3.33 mi NNE of Barnett
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.316, -89.684

Thunderstorm winds snapped off a large tree limb and flipped over a large play set.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887465, 887466, 905752.